Tennessee, 2006

Flash Flooding and Lightning Strike in Tennessee, July 29, 2006

July 29, 2006 · NWS MEG · 4 events in 4 counties and zones

3 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 29, 2:26 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 29, 2:26 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
326 AM CDT SAT JUL 29 2006

.DISCUSSION...

ANOTHER TOUGH PRECIPITATION FORECAST AT HAND. THE MIDSOUTH REMAINS
ENTRENCHED IN LOW LEVEL MOISTURE CAUSING UNCOMFORTABLY HIGH
HUMIDITIES. AN UPPER LEVEL RIDGE WILL SLOWLY GET A GRIP ON THE
MISSISSIPPI VALLEY THROUGH EARLY NEXT WEEK. WITH LITTLE TO FOCUS ON
FOR SHOWER AND THUNDERSTORM DEVELOPMENT...HAVE UNDERCUT POP GUIDANCE
VALUES TODAY AND TONIGHT. APPEARS THAT THE BEST CHANCES WILL REMAIN OVER
NORTHEAST MISSISSIPPI TODAY.

THROUGH THE WEEKEND...MUCH NEEDED RAIN WILL CONTINUE TO BE A
POSSIBILITY. HOWEVER THE CHANCES ARE SMALL FOR MOST AREAS DUE TO
LACK OF A FOCUSING MECHANISM. DAYTIME HEATING WILL LIKELY CAUSE
AFTERNOON CONVECTION EACH DAY. ANY ISOLATED SHOWERS/STORMS THAT DO
DEVELOP...WILL HAVE THE CAPABILITY OF PRODUCING LOCALLY HEAVY
RAIN.

LOW LEVEL MOISTURE WILL NOT GO ANYWHERE ANYTIME SOON. THUS HEAT
INDEX VALUES SUNDAY AND ESPECIALLY MONDAY...PERHAPS TUESDAY WILL
APPROACH HEAT ADVISORY CRITERIA.

MAYBE SOME RELIEF THURSDAY WITH THE RIDGE FLATTENING OUT AND A
WEAK FRONTAL BOUNDARY TRYING TO PUSH INTO THE MIDSOUTH. IF THIS
ACTUALLY DOES OCCUR THEN SOME AREAS THAT MISSED THE BENEFICIAL
RAIN COULD GET THEIR WISH.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  89  76  95  76 /  40  20  30  20
MKL  87  71  92  72 /  50  20  20  20
JBR  89  73  96  73 /  30  20  20  10
TUP  90  73  91  73 /  50  30  50  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

AC
Hazardous weather outlook, Jul 29, 3:46 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
446 AM CDT SAT JUL 29 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-301200-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
446 AM CDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DAYTIME HEATING COMBINED WITH HIGH RELATIVE HUMIDITIES WILL CAUSE
HEAT INDEX VALUES TO APPROACH 105 DEGREES ON SUNDAY...MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Memphis radar (KNQA), 98 km away, was scanning. The volume nearest the first event began at 11:22 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Madison

When
July 29, 5:21 AM CST to 5:31 AM CST
Where
Madison County, Jackson
Deaths
1 direct, 0 indirect
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Lightning from a thunderstorm struck a house on 109 Wallace Road in Jackson. The strike started a fire in the home. The home burned to the ground and a 87 year old man was killed inside.

Flash Flood, Carroll

When
July 29, 11:35 AM CST to 1:35 PM CST
Where
Carroll County, Southeast Portion
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Numerous roads were flooded in the southeastern portion of Carroll County.

Flash Flood, Henderson

When
July 29, 11:39 AM CST to 1:40 PM CST
Where
Henderson County, Parker Xrds
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Heavy downpours left temporary lakes of flood water in locations between Parker Crossroads and Chesterfield. Caramel Road in Chesterfield was also flooded.

Flash Flood, Decatur

When
July 29, 11:41 AM CST to 1:45 PM CST
Where
Decatur County, Parsons
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

Flash flooding caused major problems in the city of Parson. One home had close to one foot of water inside. Another home had six inches of water. Meanwhile, four businesses had four inches of water. Sections of nearly every road in Parsons was flooded with nearly two feet of water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Madison2006-07-2987MalePermanent HomeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519084, 5520380, 5519082, 5519083.